Author Affiliations: Services de Dermatologie (Drs Fourcade, Gaudy-Marqueste, Richard, and Grob) et Anatomopathologie (Dr Tasei), H ôpital de la Timone, Assistance Publique H ôpitaux de Marseille, Universit é de la M éditerran ée, Marseille, France.
Several cutaneous adverse effects have been described with the use of vascular endothelial growth factor inhibitors. We report a case of skin necrosis that was exclusively localized on steroid-induced striae distensae in a patient treated with bevacizumab and irinotecan.
A 29-year-old man was treated with stereotactic brain irradiation and chemotherapy (carmustine [BCNU] and temozolomide) in combination with high-dose systemic steroid therapy (solumedrol, 120 mg/d) for a grade III glioblastoma. During his treatment course, he developed numerous abdominal striae distensae. Because of tumor progression, the treatment was switched to irinotecan and bevacizumab (10 mg/kg every 2 weeks). One week after treatment initiation, focal skin necrosis rapidly developed on the striae distensae (Figure) and remained progressive despite hydrogel wound dressings. Histologic analysis of a biopsy sample showed massive necrosis involving the entire skin thickness. No inflammatory response, vascularitis, or microthrombi could be detected. The treatment was continued, resulting in the extension of necrotic areas that remained limited to the striae distensae. Treatment was discontinued 2 months later because of a lack of efficacy. The necroses healed within 1 month. The patient died of tumor progression shortly thereafter.
Fourcade S, Gaudy-Marqueste C, Tasei A, Richard M, Grob J. Localized Skin Necrosis of Steroid-Induced Striae Distensae: An Unusual Complication of Bevacizumab and Irinotecan Therapy. Arch Dermatol. 2011;147(10):1227–1228. doi:https://doi.org/10.1001/archdermatol.2011.311
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: